Question asked by: 
Ruth, 33
Date asked: 
May 2014

My libido is low since surgery, virtually non-existent in fact. I have heard about testosterone patches and implants; can you tell me a bit more about them?

My libido is low. Can you tell me about testosterone patches?
Ask for a referral to a specialist.
Response by Annette Martyn

While testosterone is generally considered a male hormone, it is also produced in women’s ovaries. The level of testosterone is 10 per cent of the level in men, and it rapidly declines during menopause, along with oestrogen and progesterone.

Some of the general effects of low testosterone in women are decreased sex drive (libido), decreased energy and decreased muscle mass.

There is evidence to support the use of testosterone for decreased libido, but it shouldn’t be used alone. Progesterone and oestrogen have opposing effects in the body so they need to be delicately balanced to maintain a woman’s health. So it’s important to get a referral to a specialist for hormone assessments through diagnostic tests.

Testosterone is available in synthetic or natural forms given as long-acting injections, implanted pellets, pills, skin patches or transdermal creams. Your specialist can discuss these with you.

It is well recognised that women who experience the menopause under the age of 40 have particular medical and psychological needs. In some centres menopause clinics are being held to address these needs, offering diagnostic and therapeutic options. Your clinical nurse specialist should be able to look into this for you.

Discuss this with your consultant.
Response by Dr Sara Stoneham

If you were a patient of mine, I’d refer you to a fertility expert. They can look at what might be impacting on your loss of libido, and assess your suitability for a range of options that may help.